Display Settings:

Format

Send to:

Choose Destination
J Rheumatol Suppl. 1999 Apr;56:18-24.

Epidemiology of NSAID induced gastrointestinal complications.

Author information

  • 1Department of Medicine, Division of Immunology, Stanford University School of Medicine, Palo Alto, California 94304, USA.

Abstract

Nonsteroidal antiinflammatory drugs (NSAID) are one of the most commonly used classes of medications worldwide. It is estimated that more than 30 million people take NSAID daily. Gastrointestinal (GI) complications related to NSAID therapy are the most prevalent category of adverse drug reactions. Patients with arthritis are among the most frequent users of NSAID and are therefore particularly at risk for these side effects. To evaluate the nature of NSAID-related GI complications and to determine how their frequency can be reduced, a series of studies of such complications in patients with rheumatic disease have been carried out based on data from the Arthritis, Rheumatism, and Aging Medical Information System (ARAMIS). This report briefly reviews the literature and presents recent findings from the ARAMIS studies, which provide an update on published information. It addresses whether GI side effects such as dyspepsia can serve as warning symptoms for life-threatening GI complications and describes the risk factors for these events. It also summarizes a study that investigated whether H2-receptor antagonists and antacids affect the development of serious GI complications. In addition, ongoing research and topics to be addressed in future studies are described.

PMID:
10225536
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk